From Pharmacy Drug Guide
Benadryl® treats the symptoms of allergies and colds such as runny nose, sneezing, and red, tearing, scratchy eyes. Its primary active ingredient is the antihistamine diphenhydramine, which works by blocking histamine, a symptom-causing chemical that the body produces naturally. Benadryl® is also frequently used as a sleep aid, for motion sickness, and to treat coughs caused by throat irritation. In addition, Benadryl® may also be used to help curb symptoms of early-stage Parkinson's disease.
Benadryl® is typically administered every 4-6 hours as needed, with no more than six tablets or capsules ingested in a 24-hour period. Benadryl® is available to purchase online or from pharmacies, retail stores, and supermarkets such as Walgreens, Rite Aid, CVS Pharmacy, Target, Walmart, Ralphs, and Kings Sooper.
|Brand name for||Diphenhydramine|
|Manufacturer||McNeil Consumer Healthcare Division of McNEIL-PPC, Inc.|
|Common side effects||Drowsiness, dizziness, throat irritation, upset stomach|
|Major side effects||Trouble with eyesight, urination problems|
|Warnings||Mixing alcohol with Benadryl can cause excessive sedation|
|Disclaimer||The information provided by PharmacyDrugGuide is not a substitute for professional medical advice, diagnosis, or treatment. Do not take any action based on the information on this page without consulting a physician.|
Benadryl® is a trademarked name used by the pharmaceutical company Johnson and Johnson's for its products that contain diphenhydramine hydrochloride. Benadryl, which is is manufactured and marketed by Johnson and Johnson's McNeil Consumer Healthcare unit, is an antihistamine that treats and prevents common allergic reactions. Benadryl® is available in both prescription and non-prescription formulations. Although Benedryl® will relieve the symptoms of allergies and colds, it is not a cure.
Varieties of Benadryl® include BENADRYL® Allergy Plus Cold KAPGELS, BENADRYL® Allergy ULTRATAB Tablets, BENADRYL® Severe Allergy Plus Sinus Headache Caplet, Children’s BENADRYL® Allergy FASTMELT Tablets and many more. Benadryl® also makes topical formulas that have diphenhydramine hydrochloride and zinc, such as Extra Strength BENADRYL® Itch Stopping Cream.
Benadryl® was first developed in the 1940s. It was was approved by the Food and Drug Administration in 1948. Parke, Davis & Company held the original patent. The patent expired in 1964, enabling many other manufacturers to produce drugs that contain diphenhydramine. In the 1980s, The FDA approved Benadryl® for over-the-counter sales.
Largely because of its effect as a sedative, Benadryl® can be a drug of abuse. Like cough medicines and multi-symptom preparations such as Nyquil®, Benadryl® can be used as a mild intoxicant, especially when combined with other over the counter medications. At very high doses, Benadryl® can cause delirium and hallucinations.
Benadryl Side Effects
Some common side effects of Benadryl® are loss of appetite, headache, drowsiness, vomiting, increased chest congestion, dry mouth, constipation, nausea, dizziness, muscle weakness, and nervousness. Difficulties with eyesight, trouble urinating, or pain while urinating are more serious side effects.
Benadryl Precautions and Warnings
There was a Johnson & Johnson recall of Benadryl® in January of 2011 due to unsatisfactory cleaning procedures on the equipment used to manufacture the drug. In addition to the initial recall, Johnson and Johnson added more products to the list in March of 2011. The affected products included BENADRYL® Allergy Plus Sinus Headache KAPGELS 24 and 48 count packages, lot numbers BAC008 and BAC009.
Also See: Benadryl Coupons, Benadryl Free Samples, Benadryl Recall, Benadryl Side Effects, Zyrtec Free Samples, Alavert Free Samples, Alavert Coupons, Allegra, Allegra Free Samples, Allegra Coupons, Allegra Side Effects, Claritin Free Samples, Claritin Coupons